| Catalog Number |
03.010.024 |
| Medical Device Problem Code |
Device-Device Incompatibility (2919)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
08/19/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported on (b)(6) 2018, the patient underwent an intramedullary nailing of the femur.During the procedure, the tab on the standard insertion handle broke off.The holding device for guide wires and reaming rods was not properly gripping the reaming rod.The broken piece was retrieved and the procedure continued with minimal delay.The device was replaced with a universal t handle chuck.No patient consequence reported.A short surgical delay occurred for an unspecified amount of time.It is unknown if the surgery was successfully completed.Concomitant device/s reported: unknown reaming rod (part# unknown, lot# unknown, quantity# 1).This is report 1 of 2 for (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history record (dhr) review for part: 03.010.024; synthes lot: 5661452; supplier lot: 007993; manufacturing by supplier s.S.White medical products inc.; released to warehouse date: december 17, 2007.No nonconformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device interaction/functional flow: visual inspection: upon visual inspection it was noticed that the holding device had sustained damage from impaction and exhibited signs of use during its over ten years of use.Functional test: the lock was stuck when a functional test was attempted.The lock being stuck would prevent the holding device from gripping wires/rods as intended.Does the received condition agree with the complaint description? yes.Can the complaint be replicated with the returned device(s)? yes.Dimensional inspection: considering the complaint condition, a relevant dimensional inspection was inapplicable.Document/specification review: drawing was reviewed and no product design issues or discrepancies were observed.Was the complaint confirmed? yes.Investigation conclusion: it is possible that the complaint condition occurred due to the cumulative effect of over ten (10) years of use.The noticed impaction marks could indicate that unintended impaction of the holding device, which could have contributed to the lock getting jammed and not allowing it to grip the reaming rod as intended.No product design issues or discrepancies were observed.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.